Wisconsin, 2013Damaging Winds and Lightning Strike in Wisconsin, August 22, 2013
August 22, 2013 · NWS MKX · 7 events in 5 counties and zones
A large thunderstorm complex with embedded severe thunderstorms moved east across southern Wisconsin during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large thunderstorm complex with embedded severe thunderstorms moved east across southern Wisconsin during the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 22, 2:31 AM CST, 5 hours 29 minutes earlier.
Area forecast discussion, Aug 22, 2:31 AM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CDT THU AUG 22 2013
.TODAY AND TONIGHT...FORECAST CONFIDENCE...HIGH
MAIN MID/UPPER JET EXTENDS ACROSS SOUTHERN CANADA WITH A LOW
AMPLITUDE TROUGH SAGGING SOUTH ACROSS THE NORTHERN GREAT LAKES.
SOME WEAK TO MODERATE UPPER DIVERGENCE ACROSS MUCH OF SOUTHERN
WISCONSIN THIS MORNING IN THE RIGHT ENTRANCE REGION OF THE JET.
THIS RESULTS IN MODERATE 700 MB UPWARD MOTION ACROSS SOUTHERN
WISCONSIN INTO MID MORNING.
700 MB FLOW HAS BECOME WEST/NORTHWEST WITH THE JET MAX MOVING ACROSS
THE U.P. THIS MORNING. LITTLE IN THE WAY OF ANY CONVERGENCE.
850 MB DEWPOINTS REMAIN HIGH 14.5 CELSIUS ACROSS FAR SOUTHERN
WISCONSIN BEFORE DRYING FROM THE NORTH BY NOON. WITH THE SURFACE
BOUNDARY CLOSE TO THE WISCONSIN/ILLINOIS BORDER SURFACE DEW POINTS
ALSO REMAIN RATHER HIGH...ESPECIALLY IN THE FAR SOUTH INTO THE EARLY
AFTERNOON.
FORECAST SOUNDINGS SHOW SOME ELEVATED CAPE THIS MORNING...BUT ENOUGH
DRYING ABOVE 5 THSD FT TO QUESTION ANY SHOWER/THUNDERSTORM
POTENTIAL. WITH HEATING...00Z NAM SOUNDINGS HAVE AROUND 1200 J/KG
EXCEPT NEAR LAKE MICHIGAN WHERE MORE EAST WINDS WILL BRING MORE
STABLE LOW LEVEL CONDITIONS. HOWEVER EVEN WITH SOME POTENTIAL
INSTABILITY...NO LIFTING MECHANISMS TO KEY ON SO SHOWER/THUNDERSTORM
POTENTIAL WOULD BE MINIMAL.
THERE WILL BE FOG POTENTIAL LATE TONIGHT WITH THE SURFACE HIGH
MOVING ACROSS THE WESTERN GREAT LAKES. WITH DEW POINTS DROPPING...
FOG POTENTIAL WOULD BE MAINLY IN THE RIVER VALLEYS AND LOW AREAS AND
BE MAINLY GROUND FOG.
.FRIDAY AND SATURDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH
HIGH PRESSURE CENTERED OVER MICHIGAN WILL BRING A VERY PLEASANT
DAY TO SOUTHERN WISCONSIN FRIDAY. EXPECT MOSTLY SUNNY SKIES AND
NEAR NORMAL TEMPS.
MODELS STILL DEPICT A WEAK SHORTWAVE IN THE AREA SATURDAY INTO
SATURDAY NIGHT...BUT STILL LOOKS DRY FOR SOUTHERN WISCONSIN. TEMPS
WILL BEGIN TO WARM A BIT...AS AN UPPER RIDGE BUILDS INTO THE AREA.
.SUNDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH
DRY WEATHER WILL LIKELY CONTINUE SUNDAY WITH THE AXIS OF THE UPPER
RIDGE MOVING OVERHEAD. WILL SEE TEMPS CLIMB MORE UNDER THE
RIDGE...WITH HIGHS LIKELY HITTING 90 MOST PLACES.
MONDAY AND TUESDAY ARE LOOKING PRETTY TOASTY...WITH MODELS IN
PRETTY GOOD AGREEMENT IN KEEPING THE RIDGE IN PLACE. WITH 925 MB
TEMPS CLIMBING TO THE 27-29C RANGE...COULD SEE HIGHS INTO THE MID
90S BY TUESDAY. COULD SEE A FEW SHOWERS/STORMS MONDAY AND/OR
TUESDAY AS A WEAK WAVE OR TWO RIDGE ALONG THE NORTHERN PERIPHERY
OF THE RIDGE. LOOKS PRETTY DRY OVERALL THOUGH...SO KEPT POPS LOW
AND CONFINED MAINLY TO THE NORTHERN HALF OF THE FORECAST AREA.
WENT WITH SOMEWHAT COOLER TEMPS WEDNESDAY...AS THE GFS CONTINUES
TO SUGGEST A BACKDOOR COLD FRONT. THE PREVIOUS ECMWF WAS ALSO
SHOWING THIS...BUT THE 00Z RUN HAS NOW BACKED OFF...ONLY REALLY
COOLING THE NORTHEAST A BIT IN THE AFTERNOON. COULD BE ANOTHER DAY
IN THE 90S IF THAT VERIFIES.
TAKING A PEEK AHEAD...THE ECMWF AND GFS MAINTAIN THE UPPER RIDGE
THROUGH AT LEAST FRIDAY...SO THE HOT TEMPS MAY CONTINUE THROUGH
THE REMAINDER OF THE WEEK.
&&
.AVIATION/12Z TAFS/...
PATCHY IFR CIGS/FOG MAINLY IN RIVER VALLEYS EARLY THIS MORNING IN
ANY CLEARING AREAS. SOME AREAS OF MVFR HAZE/FOG AROUND SUNRISE AND
PATCHY SCT-BKN IFR CIGS ALSO POSSIBLE.
THEN VFR CONDITIONS EXPECTED TODAY WITH SOME SCATTERED SHOWERS
POSSIBLE MAINLY THIS MORNING...IN AREAS SOUTH OF MADISON AND
MILWAUKEE NEAR A COLD FRONT THAT WILL PUSH SOUTH INTO NORTHERN
ILLINOIS.
SCATTERED AFTERNOON CUMULUS EXPECTED LATE THIS MORNING AND AFTERNOON
BEFORE WITH A FEW TCU POSSIBLE EXCEPT NEAR LAKE MICHIGAN.
IFR/LIFR IN FOG MAINLY IN RIVER VALLEYS AND LOW AREAS AS SURFACE
HIGH PRESSURE BUILDS ACROSS THE WESTERN GREAT LAKES.
&&
.MARINE...
EAST/SOUTHEAST WINDS BEHIND DEPARTING THUNDERSTORMS OVER THE
SOUTHERN TIP OF LAKE MICHIGAN HAVE CAUSED WINDS/WAVES TO BRIEFLY
RISE EARLY THIS MORNING.
EAST/NORTHEAST WINDS WILL CONTINUE AND COULD CAUSE WAVES TO APPROACH
SMALL CRAFT ADVISORY CONDITIONS BY THIS EVENING.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
TODAY/TONIGHT AND AVIATION/MARINE...HENTZ
FRIDAY THROUGH WEDNESDAY...DDV
Hazardous weather outlook, Aug 22, 7:19 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
819 AM CDT THU AUG 22 2013
WIZ046-047-051-052-056>060-062>072-231330-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
819 AM CDT THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL EXIT SOUTHERN WISCONSIN THIS MORNING.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHERN WISCONSIN IN THE VICINITY OF THE FRONT. WIND GUSTS TO 40
MPH AND SMALL HAIL ARE POSSIBLE ALONG WITH BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT INDEX READINGS ARE EXPECTED TO REACH THE LOWER 90S TO NEAR
100 DEGREE RANGE DURING THE DAYS FROM SUNDAY THROUGH WEDNESDAY.
THERE IS A SMALL CHANCE FOR THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH TUESDAY..ESPECIALLY TOWARD THE FOND DU LAC AND SHEBOYGAN
AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LMZ643>646-231330-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
819 AM CDT THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AN ISOLATED THUNDERSTORM IS POSSIBLE LATER THIS MORNING.
AS WINDS BECOME NORTHEAST...WAVES MAY APPROACH SMALL CRAFT ADVISORY
CONDITIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SMALL CHANCE FOR THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH TUESDAY MAINLY NORTH OF MILWAUKEE.
WWW.WEATHER.GOV/MKX
MBK
In the hours before
Special weather statement, Aug 22, 4:16 AM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
516 AM CDT THU AUG 22 2013
WIZ067-068-221045-
GREEN-LAFAYETTE-
516 AM CDT THU AUG 22 2013
...STRONG THUNDERSTORM APPROACHING GREEN COUNTY...
AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF MONROE...MOVING EAST AT 15
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
MONROE AND MONROE AIRPORT BY 545 AM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HENTZ
Special weather statement, Aug 22, 6:26 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
726 AM CDT THU AUG 22 2013
WIZ056-062-067-221330-
IOWA-LAFAYETTE-SAUK-
726 AM CDT THU AUG 22 2013
...STRONG THUNDERSTORMS MOVING ACROSS LAFAYETTE...IOWA AND SAUK
COUNTIES...
AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES NORTHWEST
OF DODGEVILLE TO 32 MILES WEST OF DARLINGTON...MOVING EAST AT 40 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
BLACKHAWK LAKE RECREATION AREA AND BELMONT BY 750 AM CDT...
MINERAL POINT AIRPORT AND SHULLSBURG BY 800 AM CDT...
LONE ROCK AIRPORT AND GOVERNOR DODGE STATE PARK BY 805 AM CDT...
DARLINGTON BY 810 AM CDT...
SPRING GREEN BY 815 AM CDT...
YELLOWSTONE LAKE STATE PARK BY 820 AM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
HENTZ
Special weather statement, Aug 22, 7:15 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
815 AM CDT THU AUG 22 2013
WIZ056-057-062-063-067-068-221400-
COLUMBIA-DANE-GREEN-IOWA-LAFAYETTE-SAUK-
815 AM CDT THU AUG 22 2013
...STRONG THUNDERSTORM MOVING ACROSS DANE AND GREEN COUNTIES...
AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST
OF SAUK CITY TO 9 MILES SOUTHEAST OF DARLINGTON...MOVING EAST AT 40
MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
MAZOMANIE AND BLANCHARDVILLE BY 820 AM CDT...
MOUNT HOREB AND BLACK EARTH BY 825 AM CDT...
CROSS PLAINS BY 830 AM CDT...
MONROE AIRPORT AND NEW GLARUS BY 835 AM CDT...
VERONA AND MIDDLETON BY 840 AM CDT...
WAUNAKEE AND SHOREWOOD HILLS BY 845 AM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
HENTZ
Special weather statement, Aug 22, 7:49 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
849 AM CDT THU AUG 22 2013
WIZ056>058-062>064-068-069-221445-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-ROCK-SAUK-
849 AM CDT THU AUG 22 2013
...STRONG THUNDERSTORM MOVING INTO JEFFERSON AND ROCK COUNTIES...
AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PRAIRIE DU SAC TO 5
MILES SOUTH OF VERONA TO 13 MILES SOUTH OF BRODHEAD...MOVING EAST AT
40 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS. SOME MINOR URBAN FLOODING IS POSSIBLE IN THE MADISON AREA.
* THUNDERSTORMS WILL BE NEAR...
WAUNAKEE BY 855 AM CDT...
MADISON BY 900 AM CDT...
DE FOREST AND MADISON TRUAX AIRPORT BY 905 AM CDT...
JANESVILLE AIRPORT AND SUN PRAIRIE BY 915 AM CDT...
MILTON AND DEERFIELD BY 925 AM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
HENTZ
Event by event
5 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Dane
- When
- August 22, 8:00 AM CST
- Where
- Dane County, 2.45 mi SW of Madison Morey Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.100, -89.570
Two large pear trees blown down and the top half of an apple tree removed. Several other trees down in the area.
Thunderstorm Wind, Jefferson
- When
- August 22, 9:18 AM CST
- Where
- Jefferson County, 0.86 mi NW of Jefferson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -88.810
Trees down in Jefferson and east of Jefferson.
Thunderstorm Wind, Waukesha
- When
- August 22, 9:22 AM CST
- Where
- Waukesha County, 2.07 mi S of Dousman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 42.990, -88.470
Thunderstorm Wind, Waukesha
- When
- August 22, 9:23 AM CST
- Where
- Waukesha County, 0.69 mi S of Nashotah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 43.090, -88.400
Thunderstorm Wind, Walworth
- When
- August 22, 9:28 AM CST
- Where
- Walworth County, 1.67 mi WNW of Delavan Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.660, -88.630
Six inch diameter trees down.
Heavy Rain, Waukesha
- When
- August 22, 9:35 AM CST to 10:15 AM CST
- Where
- Waukesha County, 2.24 mi ENE of Bethesda to 2.22 mi S of Downtown Waukesha
- Reported by
- 911 Call Center
- Coordinates
- 42.988, -88.237
Two to 2.5 feet of standing water at the intersection of Sunset Dr. and East Ave. and 1 to 1.5 feet of standing water at the intersection of Sunset Dr. and West Ave. Vehicle flooded at Sunset Dr. and West Ave. 1.5 inches of rain estimated from radar.
Lightning, Washington
- When
- August 22, 10:18 AM CST
- Where
- Washington County, 2.7 mi SE of Slinger
- Property damage
- $2.1 million
- Reported by
- Law Enforcement
- Coordinates
- 43.302, -88.242
A dump truck hauling granite was struck by lightning in the southbound lane of highway 41 north of Sherman Road in the Town of Polk. Some of the granite was propelled from the truck. In addition, a 18 inch deep and 3 foot long hole was found in the roadway from the lightning strike. Two vehicles behind the truck suffered wheel and tire damage due to the asphalt debris lying on the highway. No one was injured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 22 to 25, 20133 deaths · 5 injured · $42 million · 10 events
- Flash Flood and Flood in Minnesota, August 22, 2013$450,000 · 55 kt wind · 6 events
- Flash Flooding and Lightning Strikes in Arizona, August 22 to 26, 2013$91,000 · 12 events
- Flash Flooding in New Mexico, August 22, 2013$100,000 · 3 events
- Flash Flood in Colorado, August 22, 2013$100,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, August 22, 2013$85,000 · 3 events
- Flash Flooding in Colorado, August 22 to 23, 2013$60,000 · 8 events
- Flash Flooding and Flooding in New Jersey, August 22, 2013$50,000 · 8 events
- Damaging Wind and Lightning Strikes in New Jersey, August 22, 2013$35,000 · 52 kt wind · 5 events
- Flood and Damaging Winds in Arizona, August 22, 2013$35,000 · 55 kt wind · 5 events
- Flash Flooding and Debris Flows in Utah, August 22 to 26, 2013$20,000 · 1 in hail · 13 events
- Dust Storm and Hail in Arizona, August 22, 2013$26,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474165, 474166, 474167, 474168, 474169, 474162, 474175.